Alert archive / Montana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 5, NWS Missoula, MT

July 12, 2011Granite County, Missoula County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 12, 2011, 4:27 PM MDT for Granite County, Missoula County, Montana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2011, 4:27 PM MDT (22:27 UTC)
Expired
Jul 12, 2011, 5:15 PM MDT
In force
48 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Granite County, MT, Missoula County, MT

The radar

The Missoula radar (KMSX), 57 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 1:38 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2011-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2011-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1763 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

209 
WUUS55 KMSO 122227
SVRMSO
MTC039-063-122315-
/O.NEW.KMSO.SV.W.0005.110712T2227Z-110712T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
427 PM MDT TUE JUL 12 2011

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRANITE COUNTY IN WEST CENTRAL MONTANA...
  SOUTHEASTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 515 PM MDT.

* AT 418 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.  THIS STORM
  WAS LOCATED 9 MILES SOUTHEAST OF QUIGLEY...OR ABOUT 19 MILES
  SOUTHWEST OF DRUMMOND...AND WAS MOVING NORTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...BEARMOUTH...CLINTON...GARNET...
  NIMROD...POTOMAC AND QUIGLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR EAST CENTRAL IDAHO AND WEST CENTRAL MONTANA.

&&

LAT...LON 4651 11335 4648 11361 4687 11382 4691 11330
      4683 11330
TIME...MOT...LOC 2227Z 173DEG 20KT 4659 11350

$$
KITSMILLER
1 follow-up statement
336 
WWUS55 KMSO 122306
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
506 PM MDT TUE JUL 12 2011

MTC039-063-122316-
/O.EXP.KMSO.SV.W.0005.000000T0000Z-110712T2315Z/
MISSOULA MT-GRANITE MT-
506 PM MDT TUE JUL 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GRANITE AND
SOUTHEASTERN MISSOULA COUNTIES EXPIRES AT 515 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR EAST CENTRAL IDAHO AND WEST CENTRAL MONTANA.

LAT...LON 4651 11335 4648 11361 4687 11382 4691 11330
      4683 11330
TIME...MOT...LOC 2306Z 173DEG 20KT 4681 11354

$$
KITSMILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:34 PM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 12, 2:34 PM MDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
234 PM MDT TUE JUL 12 2011

.DISCUSSION...SOUTHWESTERLY FLOW ALOFT HAS ALLOWED FOR SOME
MOISTURE TO STREAM INTO THE NORTHERN ROCKIES TODAY. THIS AFTERNOON
THE ATMOSPHERE HAS BEGAN TO DESTABILIZE ACROSS LEMHI COUNTY UP
INTO SOUTHWEST MONTANA AS A WEAK UPPER LEVEL JET MOVES INTO THE
REGION. THE COMBINATION OF MOISTURE AND UNSTABLE CONDITIONS WILL
ALLOW FOR THE DEVELOPMENT OF THUNDERSTORMS ESPECIALLY SOUTH AND
EAST OF A LINE FROM LOWELL IDAHO TO SEELEY LAKE MONTANA. A THESE STORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAIN...LARGE HAIL AND
POTENTIALLY GUSTY WINDS..SO A SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED FOR THIS REGION. THE CONVECTION IS ANTICIPATED TO DIMINISH
DURING THE EVENING HOURS.

FOR WEDNESDAY THROUGH TUESDAY...NOT MANY CHANGES WERE MADE WITH
THIS ISSUANCE. MODELS CONTINUE TO SHOW A GENERAL COOL DOWN TO
ABOUT NORMAL TEMPERATURES OVER THE AREA FOR LATE THIS WEEK. THEN A
WARM UP FOR THE WEEKEND. FOR EARLY NEXT WEEK...LONGER RANGE
GUIDANCE IS COMING INTO AGREEMENT OF ANOTHER COOL FRONT MOVING IN
FROM THE PACIFIC OCEAN. CURRENT FORECAST MAY NEED TO BE COOLED
DOWN SOME IF SUBSEQUENT MODEL RUNS CONTINUE THE TREND.

&&

.AVIATION...SHORTWAVE ENERGY IS PASSING THROUGH SOUTHWEST MONTANA
THIS AFTERNOON AND ALONG WITH HIGH MOISTURE AND HAS ALLOWED FOR
SHOWERS AND THUNDERSTORMS TO DEVELOP. KBTM AND KSMN WILL SEE
THUNDERSTORMS MAINLY PRODUCING GUSTY WINDS AND HEAVY RAIN THROUGH
THIS AFTERNOON. WEST CENTRAL AND NORTHWEST MONTANA THUNDERSTORM
CHANCES WILL QUICKLY INCREASE LATER IN THE AFTERNOON WITH
THUNDERSTORMS HAVING THE POTENTIAL TO MAINTAIN INTO THE EVENING.
THUNDERSTORM ACTIVITY WILL DECREASE OVERNIGHT. MOIST AND UNSTABLE
CONDITIONS UNDER AND SOUTHWEST FLOW WILL AGAIN LEAD TO
THUNDERSTORM CHANCES WEDNESDAY AFTERNOON.

&&

NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW.

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...SMITH
LONG TERM....GIBSON
AVIATION...KITSMILLER

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:25 PM MDTSevere Thunderstorm WarningMSOPowell35 min

Nearby

Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.